Tardive Dyskinesia

Below you will find more information about Tardive Dyskinesia from Medigest. If you believe that you are suffering from any of the symptoms of Tardive Dyskinesia it is important that you obtain an accurate diagnosis from a medical professional to ensure that you obtain the correct medication or treatment for your condition. There are medical conditions that carry similar symptoms associated with Tardive Dyskinesia and therefore the information provided by Medigest is offered as a guideline only and should never be used in preference to seeking professional medical advice. The information relating to Tardive Dyskinesia comes from a third party source and Medigest will not be held liable for any inaccuracies relating to the information shown.

Definition

Tardive dyskinesia is a symptom caused by the long-term or high-dose use of dopamine antagonists, usually antipsychotics, but also those such as antiemetic metoclopramide. These neuroleptic drugs are typically prescribed for psychiatric disorders.

Diagnosis

TD is commonly found in individuals with psychotic disorders (eg, schizophrenias, schizoaffective disorders, bipolar disorders) who are treated with antipsychotic medications, especially dopamine antagonists, for many years.

Treatment

Primary prevention of tardive dyskinesia is done by using the lowest effective dose of a neuroleptic for the shortest time. If tardive dyskinesia is diagnosed, the causative drug should be decreased or discontinued if possible. Tardive dyskinesia may stay after withdrawal of the drug for months, years, or even permanently.

Symptoms and Signs

Tardive dyskinesia is marked by repetitive, involuntary, purposeless movements. Features of the disorder may include tongue protrusion, lip smacking, puckering and pursing of the lips, grimacing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also arise. Impaired movements of the fingers may seem as though the patient is playing an invisible guitar or piano.

Causes

The cause of tardive dyskinesia seems to be related to damage to the system that uses and processes the neurotransmitter dopamine. The most compelling line of evidence postulates that tardive dyskinesia may result primarily from neuroleptic-induced dopamine supersensitivity in the nigrostrial pathway, with the D2 dopamine receptor being most affected.

Discuss Tardive Dyskinesia in our forums

Discuss Tardive Dyskinesia with other members of Medigest in our forums.